Volunteer opportunity: Organizing Phoenix Rising articles
This section contains all the articles that have been published by Phoenix Rising over the years. As you will see if you browse here, some of the articles are outdated--either the research has been superseded or retracted or the article features an event or campaign that is now in...
Discuss the article on the Forums.

Stopping beta blockers for severe patient

Discussion in 'General Treatment' started by Tally, Aug 14, 2017.

  1. Tally

    Tally Senior Member

    Messages:
    294
    Likes:
    704
    I've been taking beta-blocker sotalol for several years for tachycardia and PVCs. As risks seem to outweight the benefits I suggested to my cardiologist that I should stop taking it and he agreed.

    I have taken half the dose for 3 months and I am stopping completely today.

    I am very worried of withdrawal symptoms. I am bedridden and hypersensitive to anything and everything. I don't know how I will handle increased heart rate and other symptoms. I can't even go to the hospital if something goes wrong.

    And of course worrying about this all has already exhausted me beyond my limits.
     
    ScottTriGuy, Binkie4 and Jennifer J like this.
  2. Mrs Sowester

    Mrs Sowester Senior Member

    Messages:
    1,033
    Likes:
    7,297
    I know nothing about beta-blockers, so ignore this if it's nonsense, but how about trying quarters for a week or so?

    I've found it easier to wean myself on and off several meds by quartering them rather than halving.
     
  3. Tally

    Tally Senior Member

    Messages:
    294
    Likes:
    704
    I am currently taking minimal dose that has any effect. Halving it further would have the exact same effect as stopping completely, as such small dose wouldn't have any effect on my body.

    It seems majority of people go through racing heart and wakings when stopping beta-blockers, even if it was gradual, and it mostly passes within a week, but for a person with severe ME it sounds like something that might crash me further which I may not recover from.
     
  4. Research 1st

    Research 1st Severe ME, POTS & MCAS.

    Messages:
    698
    Likes:
    2,332
    PM'd you, so if you can check your inbox. Cheers.
     
  5. Mrs Sowester

    Mrs Sowester Senior Member

    Messages:
    1,033
    Likes:
    7,297
    Fair enough, good luck Tally. I've got my fingers crossed that it goes smoothly for you :)
     
    Binkie4 likes this.
  6. lnester7

    lnester7 Seven

    Messages:
    2,665
    Likes:
    3,868
    USA
    I am trying to stop too but the high HR just tired me too much. So restarted it, I think my happy medium is to take one low dose on mornings where my HR is the worst then I am ok rest of day if
    I stay sedentary.
     
    Tally likes this.
  7. Gingergrrl

    Gingergrrl Senior Member

    Messages:
    11,403
    Likes:
    33,692
    USA
    In what way do the risks outweigh the benefits for you? I take a different BB, Atenolol, for POTS and without it my HR goes into the 160's or higher and I have zero quality of life. I've tried to taper it down in the past, b/c I already take a very low dose, but have not been able to do so.
     
    Binkie4 likes this.
  8. erin

    erin Senior Member

    Messages:
    869
    Likes:
    2,602
    I have reduced my BB drastically, had to go for a heart check up. Diagnosed gastritis and a bit of bleeding not an ulcer but gastro insisted on a heart check just in case.

    So the cardio dr did all the tests including the holter. He made me increased the BB a bit. Because my heart beat is all over the place, especially when I'm sleeping.

    My initial dose was Metoprolol Tartrate 50mg. I manage to reduce it to 12.5 mg by quartering the tablets. I was going to stop completely. But the heart specialist advised me to take 25 mg. It's a child's dose apparently. He insisted that I should after the holter test result. To be honest with I was feeling not so good with 12.5 mg. and worried about stopping.

    I feel pretty good with 25mg and happy that this was approved by the heart specialist. He wanted to check me a year later. If I'm better he'll consider stopping BB completely he said.

    Maybe you see a cardio specialist before you cut it completely. I was not going to see one but the gastro dr insisted as heart and stomach symptoms can be similar.
     
  9. Gingergrrl

    Gingergrrl Senior Member

    Messages:
    11,403
    Likes:
    33,692
    USA
    This was my original beta blocker from 2013 (Metoprolol Tartrate) and I took 25 mg per day in a divided dose of 12.5 AM and 12.5 PM. I was then switched to Atenolol (can't remember why) but exact same dose of 12.5 AM and PM.

    That's what I was told as well but it works great for me and in general, I do better with lower doses of meds.
     
    erin likes this.
  10. Sushi

    Sushi Moderation Resource Albuquerque

    Messages:
    15,891
    Likes:
    24,645
    Albuquerque
    Have you tried any other beta blockers? Sotalol has other effects than beta blocking. Patients often have to try a few different beta blockers to find one that works for them.
     
    Binkie4 likes this.
  11. Tally

    Tally Senior Member

    Messages:
    294
    Likes:
    704
    "The U.S. Food and Drug Administration advises that sotalol only be used for serious arrhythmias, because its prolongation of the QT interval carries a small risk of life-threatening torsade de pointes."

    Neither the PVCs nor the mild arrhytmia I started taking it for are life threatening. Also, I've been taking it for more than 3 years so it's possible I don't have either any more as my ME symptoms change and I might be taking it for nothing.

    Beta blockers have plenty other side-effects and even primary effects that I have no idea knowing if they are deteriorating my condition further. Also, beta blockers need to be taken at a same time every day. My sleep shifts around, and alarm interrupting my sleep is the worst thing that can happen. Also, I can't eat anything for 2 hours before and 1 hour after and my stomach is very sensistive to being empty.

    Is this different than cardiologist?

    Yes, sotalol is the 3rd beta blocker I tried as the other two lowered my blood pressure too much. Sotalol has been working for me for 3 years.
     
  12. Gingergrrl

    Gingergrrl Senior Member

    Messages:
    11,403
    Likes:
    33,692
    USA
    Wow, I did not know that re: Sotalol and that it can cause QT elongation or torsades de pointes. I have never taken Sotalol but hearing that, I would agree with your decision!

    I set an alarm every morning b/c I am supposed to take Cortef and certain meds at the same time but luckily this is not an issue for me. I have never been told that I have to take the beta blocker at a certain time but since I am already setting the alarm, I take it with my other AM meds (but the PM dose often varies).
     
  13. dreamydays

    dreamydays

    Messages:
    74
    Likes:
    121
    United Kingdom
    Just wanted to make the case for switching from betablockers to ivabradine as it slows heart rate without dropping blood pressure or affecting melatonin production. I only need 1.25mg twice daily.
     
    Tally likes this.
  14. Tally

    Tally Senior Member

    Messages:
    294
    Likes:
    704
    You are spot on. Cardiologist said that after being off sotalol for 3 weeks I need to do another Holter monitoring and in case I still have issues I will start ivabradine.
     
    Gingergrrl likes this.
  15. erin

    erin Senior Member

    Messages:
    869
    Likes:
    2,602
    No it isn't. I meant cardiologist. Don't know why I wrote specialist. Sorry about that.
     

See more popular forum discussions.

Share This Page